Jump to content

End of Life Questions


Recommended Posts

My mother is nearing the end of her life and the hospice nurses have indicated that the time is getting close. I have some questions and maybe some of you can help.

1. Her BP is 142/106, heart rate 115, legs are beginning to look a little pale and blotchy. How long can she live with her heart rate that high...is this process hours or days?

2. We're keeping her on oxygen on a 3, are we prolonging her life and causing her suffering? Maybe she's not quite ready to go...She still can kind of respond (mumbles), and occasionally asks for a sip of water.

3. She seems to have been pretty agitated the last couple of days. Hospice was giving her ativan in her dilauded syringe driver, but the line kept getting plugged because ativan is thick? They switched the ativan to haldol plus oral ativan and xanax orally. It doesn't seem to work as well as the ativan did. Are there any other options to help with the agitation. She still can kind of respond, and occasionally asks for a sip of water.

Thanks for any help you can offer with my questions.

Carrie

Link to comment
Share on other sites

Hi Carrie,

I'm so sorry that the days are becoming shorter for your Mom. I see that you have posted this on Dr. West's website, so I know he will answer your questions. I would only say not to withdraw the oxygen. Trust me, suffocation is a bad way to leave this world.

God bless your Mom, you, and yours at this difficult time. My heart hurts for you.

Hugs,

Welthy

Link to comment
Share on other sites

Carrie,

First let me say, I am SO sorry you are going through this. I just did myself. My mom passed away March 31.

The last few days hospice had mom on morphine and ativan. The morphine was liquid and they would put it in her cheek. They also would put the ativan (pill form) in her cheek at the same time and it would dissolve. The combo of the two seemed to really relax her.

My mom seemed very comfortable and I hope went peacefully. She wasn't agitated at the end---just seemed to be sleeping. (for the most part) I insisted she get her medicine (at the end) VERY regularly--I didn't want her in any pain.

My moms heart rate and pulse were up and down the last few days. Her blood pressure started to decrease the last few days.

Hospice gave me a great booklet called, "GONE FROM MY SIGHT"--the dying experience. It's written by Barbara Karnes. It really helped me a lot. It explains what many patients experience during the last stage of their life. (months, weeks, to days before death) You might ask your hospice if they have a copy you can read.

My mom was not ordered oxygen---but, everyone is different, so I hate to comment on that.

Carrie--just keep talking to her and let her know everything you want her to know. I did this and have such peace because of it. I have no regrets except she got that horrible cancer in the first place AND that she and I didn't have more time at the end. My mom passed less than three months after her diagnosis. :(

You are in my thoughts and prayers and if you want anymore information you can always pm me.

God Bless,

Robbi

Link to comment
Share on other sites

Carrie--

I am so sorry you are at this point. Obviously, no one can predict how long your mom has...we kept my dad on oxygen for the last few days (although he kept trying to take the oxygen mask off). At the very end, we just took turns holding the mask up to his face so that he could breathe more comfortably.

My dad was slightly agitated--but we were incredibly blessed in that pain was a not major issue. Towards the end, he was on a lot of hydracodone and a bit of morphine.

Looking back, I find great strength in the fact that we were with him when he passed...and that we had said everything that needed to be said.

You have been an incredibly wonderful daughter through all of this with your mom.

My thoughts are with you.

Best,

Leslie

Link to comment
Share on other sites

Guest
This topic is now closed to further replies.
×
×
  • Create New...

Important Information

By using this site, you agree to our Terms of Use.